, Volume 28, Issue 4, pp 150-153
Date: 24 Nov 2009

Clinical, endoscopic and pathologic spectrum of non-steroidal anti-inflammatory drug-induced colitis

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Non-steroidal anti-inflammatory drugs (NSAIDs) are widely used for treatment of arthritis and many other painful conditions. These drugs may cause damage not only to the upper gastrointestinal tract but also to the small and large intestine. This prospective study aimed to determine the presence of colonic lesions among 24 patients who were receiving NSAIDs for more than 3 months, and presented with diarrhea, intractable abdominal pain, and lower GI bleeding. Colonoscopy was done and multiple biopsies from different sites in the colon were obtained. Colonoscopy was normal in 11 (45.8%), showed inflammation or superficial ulcers in 7 (29.1%) and solitary or multiple deep ulcers in 6 (25%). Histology showed erosions in 12 (50%) and lymphocytic colitis in 9 (37.5%); histology was normal in 4 (16.6%). NSAID-induced colonic damage may have clinically significant sequel.